New Mexico, 2005

Hail and Damaging Wind in New Mexico, June 16, 2005

June 16, 2005 · NWS ABQ · 3 events in 1 county or zone

Strong winds damaged fencing at the Roswell Correctional Facility.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Strong winds damaged fencing at the Roswell Correctional Facility.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 16, 1:15 PM MST, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 16, 1:15 PM MST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
215 PM MDT THU JUN 16 2005

.DISCUSSION...WFO EPZ IS BACKING UP WFO ABQ WHILE THEY ARE
PERFORMING SYSTEM UPGRADES.  THIS DISCUSSION WILL MOSTLY FOCUS
ON SHORT TERM WEATHER EVENTS.

NEAR TERM...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER
PORTIONS OF EAST CENTRAL AND NORTHEASTERN NEW MEXICO THIS
AFTERNOON AND EVENING.  AS OF MID DAY...THE DRY LINE WAS ORIENTED
FROM WESTERN CHAVEZ COUNTY NORTHWARD THROUGH EASTERN LINCOLN
COUNTY AND WESTERN GUADALUPE COUNTY...THEN INTO SAN MIGUEL AND
HARDING COUNTIES.  RADAR DATA INDICATES THUNDERSTORMS FIRING UP ALONG
THE BOUNDARY AND MOVING EASTWARD.  DECENT MOISTURE AND HIGH CAPE
VALUES ARE CONTRIBUTING TO CONDITIONS THAT APPEAR FAVORABLE FOR
A FEW OF THE STORMS TO APPROACH SEVERE CRITERIA WITH STRONG WINDS
AND LARGE HAIL POSSIBLE.

FOR THE REMAINDER OF THE STATE...WEST OF THE DRY LINE...DRIER AIR
MOVING INTO THE STATE FROM THE WEST HAS LOWERED DEW POINTS INTO
THE 20S WITH NO REALISTIC CHANCE FOR SHOWERS AND THUNDERSTORMS
EXPECTED TODAY OR TONIGHT.  SOME FAIR WEATHER CLOUDS HAVE
DEVELOPED ALONG THE HIGHER TERRAIN AND GUSTY WINDS HAVE OCCURRED
WITH DAY TIME HEATING AND MIXING.

AFTER TODAY...MODELS WILL CONTINUE THE WARM AND DRY TREND INTO THE
WEEKEND WITH THE DRY LINE MOVING EAST OUT OF THE STATE EARLY
TOMORROW.  STRONG HIGH PRESSURE WILL DEVELOP OVER THE REGION DURING
THE WEEKEND AND PERSIST INTO THE FIRST PART OF NEXT WEEK.  WARM
TEMPERATURES WITH LOWER WIND SPEEDS ARE LIKELY DURING THE PERIOD.
LONGER RANGE MODELS SUGGEST THAT ISOLATED THUNDERSTORMS...FROM
DAY TIME HEATING AND A WEAK UPPER LEVEL DISTURBANCE...MAY BE
POSSIBLE OVER PORTIONS OF NORTHWESTERN NEW MEXICO MONDAY THROUGH
WEDNESDAY. THAT WILL DEPEND ON WHETHER THE SURFACE HEATING CAN
OVERCOME THE WARM TEMPERATURES ALOFT THAT WILL TEND TO SUPPRESS
CONVECTION. WILL MAKE NO CHANGES TO LATER PERIOD FORECAST AT THIS
TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  53  94  53  92 /   0   0   0   0
GALLUP..........................  45  89  45  89 /   0   0   0   0
GRANTS..........................  47  90  47  90 /   0   0   0   0
GLENWOOD........................  54  96  54  96 /   0   0   0   0
CHAMA...........................  44  82  44  82 /   0   0   0   0
LOS ALAMOS......................  53  86  53  89 /   0   0   0   0
RED RIVER.......................  43  76  43  78 /   0   0   0   0
TAOS............................  45  87  45  88 /   0   0   0   0
SANTA FE........................  52  89  52  89 /   0   0   0   0
SANTA FE AIRPORT................  54  92  54  93 /   0   0   0   0
ESPANOLA........................  52  93  52  94 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  64  95  64  95 /   0   0   0   0
ALBUQUERQUE VALLEY..............  60  98  60  98 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  60  93  60  93 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  62  96  62  96 /   0   0   0   0
SOCORRO.........................  62  99  62  99 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  56  88  56  90 /  10   0   0   0
MORIARTY/ESTANCIA...............  54  90  54  92 /  10   0   0   0
CARRIZOZO.......................  59  99  59  98 /   0   0   0   0
RUIDOSO.........................  58  90  58  89 /  10   0   0   0
RATON...........................  50  88  50  90 /  10   0   0   0
LAS VEGAS.......................  52  88  52  88 /  10   0   0   0
ROY.............................  57  89  57  91 /  10   0   0   0
CLAYTON.........................  61  88  61  94 /  10   0   0   0
SANTA ROSA......................  60  97  60  98 /  10   0   0   0
TUCUMCARI.......................  66  99  66 102 /  20   0   0   0
FORT SUMNER.....................  62 100  62 101 /  20   0   0   0
CLOVIS..........................  66 100  66 101 /  20   0   0   0
PORTALES........................  65 101  65 102 /  20   0   0   0
ROSWELL.........................  69 104  69 105 /  20   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

LUNDEEN/EPZ
Hazardous weather outlook, Jun 16, 5:00 AM MST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU JUN 16 2005

NMZ001>021-026-171200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT THU JUN 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

DRIER AIR SPREADING WEST TO EAST ACROSS NEW MEXICO WILL RESULT IN
FEWER THUNDERSTORMS TODAY. WESTERN AREAS ARE EXPECTED TO REMAIN
DRY...WHILE ENOUGH MOISTURE AND INSTABILITY WILL LINGER ACROSS THE
FAR EAST TO SUPPORT ISOLATED THUNDERSTORMS. SOME OF THESE STORMS MAY
BRIEFLY REACH SEVERE LEVELS WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREATS DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KJ

The radar

The Holloman AFB radar (KHDX), 149 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chaves

When
June 16, 4:02 PM MST
Where
Chaves County, 18 mi S of Roswell
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
33.117, -104.517

Hail, Chaves

When
June 16, 4:20 PM MST
Where
Chaves County, 5 mi SW of Roswell
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.333, -104.583

Hail, Chaves

When
June 16, 4:25 PM MST
Where
Chaves County, 6 mi W of Hagerman
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.117, -104.433

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454400, 5454401, 5454402.